Alert archive / California / Gale Watches in 2018

Gale Watch 33, NWS Eureka, CA

December 18, 2018

NWS Eureka, CA issued this gale watch at Dec 18, 2018, 12:56 PM PST. It took effect at Dec 20, 2018, 3:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 12:56 PM PST (20:56 UTC)
In effect from
Dec 20, 2018, 3:00 AM PST
Expired
Dec 19, 2018, 4:24 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

350 
WHUS76 KEKA 182056
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
1256 PM PST Tue Dec 18 2018

PZZ470-190500-
/O.EXP.KEKA.GL.W.0039.000000T0000Z-181218T2100Z/
/O.NEW.KEKA.SC.Y.0110.181218T2100Z-181220T1100Z/
/O.NEW.KEKA.GL.A.0033.181220T1100Z-181220T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
1256 PM PST Tue Dec 18 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST THURSDAY...
...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 3 AM PST Thursday. A Gale
Watch has also been issued. This Gale Watch is in effect from
late Wednesday night through Thursday afternoon. 

* WINDS...Southerly gusts 15 to 25 kt Tuesday...decreasing to 5 to
  10 kt overnight Tuesday. South winds will increase again to 25 
  to 40 kt early Thursday.

* Waves/seas...West swell 13 to 17 feet at 15 to 19
  seconds...along with lingering steeper southerly seas that will
  subside overnight. Steep seas will return again early Thursday 
  as winds increase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-190500-
/O.EXP.KEKA.GL.W.0039.000000T0000Z-181218T2100Z/
/O.NEW.KEKA.SC.Y.0110.181218T2100Z-181222T0500Z/
Pt St George to Cape Mendocino out 10 nm-
1256 PM PST Tue Dec 18 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST FRIDAY...
...GALE WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 PM PST Friday. 

* WINDS...Southerly gusts around 15 to 25 kt decreasing to 10 kt
  overnight tonight. Strong southerly winds will return again
  early Thursday. 

* Waves/seas...west swell 13 to 17 feet at 15 to 19
  seconds...along with lingering steeper southerly seas that will
  subside overnight. Steep seas will return again early Thursday 
  as winds increase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-475-190500-
/O.EXP.KEKA.SE.W.0020.000000T0000Z-181218T2100Z/
/O.NEW.KEKA.SC.Y.0110.181218T2100Z-181222T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
1256 PM PST Tue Dec 18 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST FRIDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 1 PM PST THIS
AFTERNOON...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 PM PST Friday. 

* WIND...South 15 to 25 kt...decreasing to 10 kt overnight
  tonight. Strong southerly winds will return again early
  Thursday.

* Waves/seas...West swell 13 to 17 feet 15 to 19 seconds...along
  with lingering steeper southerly seas that will subside
  overnight. Steep seas will return early Thursday as winds 
  increase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
112 
WHUS76 KEKA 190436
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
836 PM PST Tue Dec 18 2018

PZZ470-191245-
/O.CON.KEKA.SC.Y.0110.000000T0000Z-181220T1100Z/
/O.CON.KEKA.GL.A.0033.181220T1100Z-181220T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
836 PM PST Tue Dec 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

* WINDS...Southerly 5 to 10 kt tonight and Wednesday. South winds
  will increase again to 25 to 40 kt Wednesday night Thursday.
 
* Waves/seas...West swell 13 to 15 feet at 13 to 16 seconds...
  along with lingering steep southerly seas that will subside 
  overnight. Steep seas will return again early Thursday as winds 
  increase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-455-475-191245-
/O.CON.KEKA.SC.Y.0110.000000T0000Z-181222T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
836 PM PST Tue Dec 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST FRIDAY...

* WINDS...Southerly 5 to 10 kt tonight. Strong southerly winds
  will return again Wednesday night and Thursday. 

* Waves/seas...west swell 13 to 15 feet at 13 to 15 seconds... 
  along with lingering steeper southerly seas that will subside 
  overnight. Steep seas will return again early Thursday as winds 
  increase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
955 
WHUS76 KEKA 191224
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
424 AM PST Wed Dec 19 2018

PZZ470-192030-
/O.EXT.KEKA.SC.Y.0110.000000T0000Z-181220T0900Z/
/O.UPG.KEKA.GL.A.0033.181220T1100Z-181220T2300Z/
/O.NEW.KEKA.GL.W.0040.181220T0900Z-181220T2100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
424 AM PST Wed Dec 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST THURSDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM PST THURSDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 1 AM to 1 PM PST Thursday. The Gale Watch
is no longer in effect. 

* WINDS...Southerly 5 to 10 kt tonight and Wednesday. South 
  winds will increase again to 25 to 40 kt Wednesday night 
  Thursday. 

* Waves/seas...West swell 13 to 15 feet at 13 to 16 seconds...
  along with lingering steep southerly seas that will subside 
  overnight. Steep seas will return again early Thursday as winds 
  increase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-475-192030-
/O.EXT.KEKA.SC.Y.0110.000000T0000Z-181220T1500Z/
/O.NEW.KEKA.GL.W.0040.181220T1500Z-181220T2100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
424 AM PST Wed Dec 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST THURSDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 1 PM PST THURSDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 7 AM to 1 PM PST Thursday. 

* WINDS...Southerly 5 to 10 kt tonight. Strong southerly winds 
  will return again Wednesday night and Thursday. 

* Waves/seas...west swell 13 to 15 feet at 13 to 15 seconds... 
  along with lingering steeper southerly seas that will subside 
  overnight. Steep seas will return again early Thursday as 
  winds increase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ455-192030-
/O.EXT.KEKA.SC.Y.0110.000000T0000Z-181221T2100Z/
Cape Mendocino to Pt Arena out 10 nm-
424 AM PST Wed Dec 19 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PST FRIDAY...

* WINDS...Southerly 5 to 10 kt tonight. Strong southerly winds 
  will return again Wednesday night and Thursday. 

* Waves/seas...west swell 13 to 15 feet at 13 to 15 seconds... 
  along with lingering steeper southerly seas that will subside 
  overnight. Steep seas will return again early Thursday as 
  winds increase. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 18, 4:30 AM PST, 8 hours 26 minutes earlier.

Area forecast discussion, Dec 18, 4:30 AM PST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
430 AM PST Tue Dec 18 2018

.SYNOPSIS...Another Pacific front will bring more rain and gusty
winds to the area this morning. A brief break in the weather will
occur on Wednesday followed by yet another weather system arriving
to the area on Thursday.

&&

.DISCUSSION...Light warm frontal precip is arriving to areas just
north of the Del Norte/Curry county boarder this morning. This
will continue until the cold front sags south and rainfall rates
increase beginning around sunrise.  Rainfall totals will be
highest across Del Norte County, where as much as 2.5 to 3 inches
will be possible over interior areas. Amounts will be lower
farther to the south, ranging generally from 0.5 to 1.00 inch over
most areas of Humboldt and then more on the order of 0.25 inches
towards Mendocino County. Rain will quickly taper off to showers
overnight and then come to an end by Wednesday morning. The other
primary impact from this system will be another round of gusty
winds from now through early this afternoon. Latest guidance
continues to indicate 925mb winds hitting 50kt over coastal Del
Norte county this morning and that has verified at buoy 27
already. The main cold frontal boundary will start to reach the
coast right around sunrise and last through at least noon on
Tuesday. A break in the active weather pattern is in store for
Wednesday as a shortwave ridge briefly amplifies over the west
coast. This will yield at least partial clearing and some sunshine,
particularly over interior areas where colder temperatures and
maybe even some patchy frost in the colder valleys of Trinity
County will be possible by Thursday morning. The break will be
short lived however, as the ridge is quickly displaced eastward by
an approaching trough and another cold front on Thursday. There
is still some uncertainty regarding the timing of this system, but
another round of wind and rain appears to be in store some time
on Thursday, whether in the afternoon or later in the evening. The
progressive pattern then continues for the remainder of the week,
with another relative lull in onshore zonal flow Friday and
Saturday in advance of the next system on Sunday.

&&

.AVIATION...Another feed of moisture from an approaching front
will likely bring deteriorating conditions to all terminals
through the day. The other issue will be another round of gusty
southerlies. The potential for low level wind shear will once
again be on the rise as S winds aloft increase. Although the winds
just above 3000 ft agl do not look as strong as the last previous
fronts. Moderate to heavy rain will accompany frontal passage
later this morning thus mvfr to brief ifr conditions are possible
at the coastal terminals late this morning.

&&

.MARINE...South winds will continue to increase this morning as
another frontal system impacts the waters with strong southerly
winds and large steep wind waves. The models indicate the surface
boundary weakening with time as it heads southward but gusts
across the northern waters but buoy reports are already well
into the mid 30s while buoy 27 has gusted to 49. A huge ground
swell will continue to subside today but the hazardous seas will
persist through the afternoon as short period wind waves combine
with the tail end of the decaying westerly swell. Another
reinforcing west swell will generate spike on Wednesday. Expect
seas will to remain hazardous through much of the week as this
next swell slowly decays. The models were in better agreement with
another frontal passage across the waters on Thursday. Confidence
is still not high on the magnitude of the winds and seas,
however. GFS, GEFS and ECMWF indicate offshore ridging by the end
of the week behind this front for perhaps a day or so of N-NW
winds and lower seas. The ECMWF has another system quickly busting
down the ridge on Saturday with winds switching back to the south
again.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 1 PM PST this afternoon for CAZ101-103-
     104-109.

     Wind Advisory until 1 PM PST this afternoon for CAZ101.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 1 PM PST this afternoon for PZZ450-470.

     Hazardous Seas Warning until 1 PM PST this afternoon for PZZ455-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 18, 3:51 AM PST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
351 AM PST Tue Dec 18 2018

CAZ101-191200-
Coastal Del Norte-
351 AM PST Tue Dec 18 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-109-191200-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
351 AM PST Tue Dec 18 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-108-110>113-191200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
351 AM PST Tue Dec 18 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-191200-
Northern Trinity-
351 AM PST Tue Dec 18 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:57 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino16 hr
Dec 18, 12:56 PM PSTSmall Craft AdvisoryEKA3 days

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.